Aa
A
A
A
Close
ADD / ADHD Community
3.37k Members
702147 tn?1289835970

Daughter w/ADD, now exhibiting depression, lung and heart problems

My daughter is 16 years old and has been taking Strattera since 3rd grade. I wondering if anyone else is exhibiting any of these issues with this medication after puberty. She is very depressed and has cut herself. I know as a teenager, you can go through a depression, but reading side effects Srattera can cause it. We are in counseling. We are also going to a Psychologist to discuss her medication, it doesn't seem to be helping her anymore. She started complaining about having a hard time breathing and her chest hurting when track conditioning started. At one point thought it could be allergies with the school be all shut for the winter. Then started having some dizzy spells. Also, another thought was panic attacks. We were shopping and she was having a hard time breathing just standing. We took her straight over to an Urgent care clinic and the doctor listened to her lungs and took x-rays. lungs looked good on x-ray, but he could hear something and with her other symptoms wanted her to see a heart doctor. With grandparents history on her dad's side, we agreed. Echo showed fluid around heart. Breathing test showed her lungs only functioning at 83%. What we are really wondering if the Strattera is doing just the opposite and are we giving her something that is causing her damage? The heart doctor is sending us to children's heart doctor and a lung doctor. We are just beside ourselves!
4 Responses
189897 tn?1441130118
COMMUNITY LEADER
    Oh, boy, that is scary!  I feel for you guys.  The unknown is always so much more frightening.  Hopefully, the docs can figure out what is going on with her heart and lungs.   I have never heard of Strattera causing problems like that.  Please do let us know what the docs say.  Hopefully, with spring time, etc. it will be something like allergies.
    In terms of depression.  Yes, strattera can cause problems.  The other thing is that depression and anxiety are very common co-disorders of AD/HD.  Many times its due to the AD/HD and how it affects them in school and among friends.  Strattera is not as effective as the normal stim meds.  It may well be that she is suffering in school and the pressure is beginning to get to her.  It might be time to consider a milder stim med like Ritalin - as long as her heart/lung docs agree.
    Please do keep us posted.   Best wishes.
702147 tn?1289835970
The Children's heart doctor did another ECHO and said her heart if fine. Now playing the waiting game to see the Lung doctor. On top of everything going on, my mother-in-law has taken a turn for the worse. Decisions will be made on whether to continue treatment or let her pass in peace. Prayers needed!!
13246092 tn?1429156425
Yes, yes, yes. You are a good mother for questioning the Medicin. I would like to share with you my story as it is shockingly similar. I have been suspicious of ADD/ADHD stimulants for a long time now.
I am currently 20 years old (female), started taking Medicin for ADD when I was 9 years old. A few years later I was diagnosed with vasovagol syncope as I faint when people touch the back of my head or ears too much (like playing with my hair, changing my earrings, blow drying, ect). This seems similar because I also had to go to a heart doctor and get an MRI, ect. But anyways, I switched to vyvance in 8th grade I believe and began cutting myself in high school. I was deeply depressed and most days didn't even really know why. I was hypersensitive and moody and often on the verge of tears then my mom would be like "what's wrong?!" And I would just burst into tears and say "I don't know!!!!". I know it's scary, my mother was so worried for me too. But now, I think of her as my umbrella through the storm, even though I didn't quite see it that way back then. Just be there for her.
As far as chest pains go, I do get mild ones sometimes but I usually let it go. It sounds like hers are much more severe. I will however tell you that I have found myself in a never ending cycle of health problems due to high levels of cortisol which I feel may be a result of the stimulants. However, I discovered I had high cortisol when my doctor was checking for low cortisol. You never know!
Good luck with everything. Please let us know how everything turns out! I am interested for personal reasons as well because I feel like this generations teenagers and young adults are the first to have "grown up" on this medication and I'm very anxious to see what happens.
189897 tn?1441130118
COMMUNITY LEADER
    Really sounds like you were on an overdose of Vyvanse.  Too bad they didn't figure that out and cut the dose down.  No one should have to had gone through that.  Got a feeling your doctor really wasn't to in touch with you.  
   I can remember some of my students being on Ritalin in the mid 80's and then a lot more usage by 1990 or so.  This was in elementary school so most of those kids would be in there mid 30's by now.
Have an Answer?
Top Children's Development Answerers
189897 tn?1441130118
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?